Maryland, 2008

Hail and Damaging Winds in Maryland, July 4, 2008

July 4, 2008 · NWS LWX · 6 events in 2 counties and zones

An upper level disturbance moved through the Mid Atlantic during the afternoon and evening of July 4th. This system combined with a weak surface front and heat and humidity to produce scattered showers and thunderstorms during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$92,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper level disturbance moved through the Mid Atlantic during the afternoon and evening of July 4th. This system combined with a weak surface front and heat and humidity to produce scattered showers and thunderstorms during the late afternoon hours. Some of these storms became severe, producing damaging winds and large hail in Calvert County. Lightning was also responsible for several fires in Calvert County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 4, 2:17 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 4, 2:17 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
317 PM EDT FRI JUL 4 2008

.SYNOPSIS...
A STATIONARY FRONT WILL LINGER ACROSS MARYLAND...VIRGINIA AND WEST
VIRGINIA THROUGH THE WEEKEND AS A SEQUENCE OF UPPER DISTURBANCES
IMPACTS THE MID ATLANTIC. MOISTURE WILL REMAIN IN PLACE THROUGH
NEXT WEEK...WITH UNSETTLED WEATHER TO CONTINUE THROUGH AT LEAST
MID WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
A SOLID SHIELD OF 5-7KFT STRATUS W/ EMBEDDED CB/S OVERLAID ACROSS
THE WRN HALF OF THE CWA. THE POTOMAC HILANDS WILL CONTINUE W/
STRATIFORM SHRA THRU THE AFTN/EVNG. THE ERN EDGE OF THIS LIGHT/MOD
PRECIP MOVING ENE INTO NRN MD OVR THE COURSE OF THE EARLY
AFTN...WHICH WILL CONT TO LIMIT INSTABILITY FOR THE POTOMAC RIVER
VALLEY INTO THE DC METRO AREA. DWPNTS REMAIN IN THE MID 60S W/
LITTLE BNDRY LAYER MIXING OCCURRING THIS MRNG. THE ERN HALF OF THE
CWA W/ THE MOST CLEARING...THO FAIRLY HAZY AND LIMITED TIME LEFT
BEFORE THE WRN ACTIVITY OVERTAKES THE PIEDMONT REGION. IN-SITU
LAPS CAPE VALUES INCR ACROSS ERN MD AND INTO THE PIEDMONT OF N CNTL
VA /UPWARD OF 1500-2000 J/KG/ BTWN THE BLUE RIDGE AND I-95.
COMBINATION INDICES TARGET THE SRN PORTION OF THE BLUE RIDGE NEAR
KCHO...INTO THE REGION S OF I-66.

WEAK LOW LEVEL FLOW NOT FAVORABLE FOR MOISTURE CONVERGENCE...EVEN
ACROSS THE STNRY BNDRY ACROSS N CNTL VA. WEAK LAPSE RATES AS THE
COLUMN HAS REMAINED FAIRLY MOIST. OUTFLOW FROM OROGRAPHIC CONVTN
WILL HAVE TO BE THE MECHANISM FOR SUBSEQUENT ACTIVITY FURTHER
EAST. PSBL MESOSCALE DYNAMICS MAY AID IN DEVELOPMENT AS A MID
LEVEL MCV BEGINNING TO SHAPE UP OVER CNTL WV...STEERING PORTIONS
OF THE ACTIVITY ACROSS THE MID ATLNC. ALREADY SHOWING SOME WEAK
LEFT-MOVING STORMS. SO EVEN W/ THE WEAK AND FAIRLY UNFAVORABLE IN-
SITU CONVTVE PARMS...THE APRCHNG DYNAMICS MAY PROVIDE NECESSARY
STEERING/FORCING TO MAXIMIZE THE AVAILABLE INSTABILITY.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/...
THE QUESTION MARKS FOR THE NIGHTTIME HRS REMAIN...AS THE CONVTN FROM
THIS AFTERNOON WILL DETERMINE THE COVERAGE OF SHRA ACTIVITY DURING
THE NIGHTTIME HRS. THE NRN HALF OF THE CWA LOOKS TO HAVE THE MOST
COVERAGE AND LONGEST TIME PERIOD OF INTERMITTENT RAINFALL
OVERNIGHT...INTO THE EARLY MRNG HRS. LIKELY POPS TO COVER MUCH OF
THE REGION THRU SAT. THE ACTIVITY EXPTD TO REMAIN SCT/D ACROSS THE
SRN HALF OF THE CWA AS THE SFC BNDRY BEGINS TO PUSH N/WRD AS A WEAK
WARM FRONT. PWATS WILL CONT TO REMAIN FAIRLY HIGH THRU THE DAY...W/
SIMILAR CHARACTERISTICS FROM FRIDAY IN TERMS OF SVR/TSTM CHNCS.
FORCING WILL BE ORIENTED MORE SW-NE AS THE UPPER TROF SLOWLY DIGS
S/WRD INTO THE OHIO RVR VALLEY...PUSHING THE WAA REGIME UP THE ERN
SEABOARD. STEADY CLOUD COVER MAY INHIBIT MAX HEATING AND MAX INSTAB
PARMS...THO FORCING AND LL HELICAL VALUES WILL IMPROVE W/ THE
BETTER APRCHNG DYNAMICS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
ELONGATED UPR TROF TO REMAIN W AND SW OF FCST AREA THRU THE
WEEKEND AMID RELATIVELY WEAK MID LVL FLOW...WITH STATIONARY BNDRY
TO LINGER THRU SAT EVE.

INCRG SWLY MID LVL FLOW WILL AID IN DVLPMT OF WEAK LEE TROFFING...
WHICH WILL YIELD RETURN TO LGT SLY WINDS SUN AND MON...AND NWD MVMT
OF BNDRY. WITH QUALITY MSTR TO REMAIN IN AREA AND SVRL SHRTWV
TROFS TO MOVE ACRS THRU THE WEEKEND...PDS OF SHRA AND TSTMS APPEAR
LKLY SAT EVE THRU SUN EVE. POPS HIGHEST SUN THRU SUN EVE AS UPR
TROF DECOMPOSES AND EJECTS ACRS FCST AREA.

DP UPR LOW OVER N CNTRL CONUS/CNTRL CANADA MOVES EWD TWD GTLKS
REGION TUE THRU THU. APPEARS THAT SHRTWV RDGG SHOULD PROVIDE FOR
LWR CHCS PCPN TUE AND TUE EVE...AND WILL CARRY ONLY SLGT CHC POPS
MOST ZONES...SPCLY TUE EVE.

ZONAL TO SWLY FLOW ALOFT WILL DPN LEE TROF...INCR SLY SFC FLOW...
AND REINFORCE MSTR. ALSO...TREND IN MODELS HAS BEEN TO SLOW MVMT
OF THE UPR SYSTEM...AND HENCE ARRIVAL OF CDFNT HAS BEEN DELAYED TO
COINCIDE WITH PASSAGE OF ASSOCIATED SHRTWV TROF ON THU AFTN. HAVE
INCRD POPS THU AND THU EVE AS INTRUSION OF CDFNT XPCTD TO AID IN
TSTM DVLPMT.

MAXIMA WILL BE LIMITED BY CLOUD CVR IN SHRT TERM...WITH INCRG MAX
TEMPS BY MID WEEK.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
FOR THE LATE AFTN HRS...I-95 TAF SITES STILL A FEW HRS OFF FROM
THE APRCHNG/DEVLPNG TSTMS. TSTM ACTIVITY WILL CONT TO BE OF SCT/D
NATURE...SO VCTS KEPT IN TAFS AS ORGANIZED CONVTN EXPTD TO HOLD-OFF
BEFORE TSTMS DECR IN INTENSITY AND BECOME AREAS OF STRATIFORM
RAINFALL INTO THE LATE NIGHT HRS AND OVERNIGHT. WEAK SFC WINDS AND
INCR MOISTURE OVERNIGHT WILL LIKELY DROP SITES INTO THE MVFR/IFR
CATS FOR THE EARLY MRNG HRS SAT.

TSTMS REMAIN IN FCST THRU EXTENDED PDS...AS MSTR CONTS IN PLACE
AND SVRL SHRTWV TROFS WILL PASS THRU THE MID ATLANTIC.

&&

.MARINE...
REMAINING FAIRLY QUIET ON THE WATERS THRU THE AFTN. TSTM ACTIVITY
ACROSS THE SHNDH VALLEY WILL CONT E/WRD DRNG THE LATE AFTN. BY LATE
EVNG AND OVERNIGHT...DEVELOPING TSTMS AND WIDESPREAD RAINFALL WILL
LIKELY OVERTAKE THE CHESPKE BAY REGION. WINDS EXPTD TO REMAIN FAIRLY
LIGHT AND BELOW SCA CONDS THRU SAT.

TSTMS REMAIN IN FCST THRU EXTENDED PDS...AS MSTR CONTS IN PLACE
AND SVRL SHRTWV TROFS WILL PASS THRU THE MID ATLANTIC.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SCHOOR/KRAMAR
Hazardous weather outlook, Jul 4, 11:34 AM EST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1234 PM EDT FRI JUL 4 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
051645-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1234 PM EDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...
CROSSING THE INTERSTATE 95 CORRIDOR AND THE CHESAPEAKE BAY FROM
THE MID AFTERNOON INTO THE EVENING HOURS. DANGEROUS CLOUD TO
GROUND LIGHTNING...GUSTY WINDS AND HEAVY DOWNPOURS WILL BE
POSSIBLE. THE STRONGEST ACTIVITY MAY ALSO CONTAIN LOCALLY DAMAGING
WINDS AND LARGE HAIL. SPECIAL MARINE WARNINGS MAY BECOME NECESSARY
ON THE WATERS. THE MOST PROBABLE TIME FOR THESE THUNDERSTORMS IS
FROM 4 PM TO 8 PM ALONG THE INTERSTATE 95 CORRIDOR...6 PM TO 10 PM
FURTHER EAST CLOSER TO THE BAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL STALL OVER THE MID ATLANTIC THROUGH THE
WEEKEND. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THIS BOUNDARY THROUGH SUNDAY. A FEW OF THE STORMS
MAY BECOME SEVERE...AND WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WIND GUSTS AND LARGE HAIL. HEAVY DOWNPOURS...ALONG WITH
SLOW STORM MOVEMENT...COULD LEAD TO SOME LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-051645-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1234 PM EDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
EASTERN WEST VIRGINIA AND WESTERN MARYLAND THROUGH THE AFTERNOON
HOURS...SPREADING INTO THE SHENANDOAH VALLEY AND NORTH CENTRAL
MARYLAND BY LATE AFTERNOON AND INTO THE EVENING. THIS ACTIVITY IS
EXPECTED TO SPREAD EASTWARD TOWARD INTERSTATE 95 DURING THE MID
TO LATE AFTERNOON. THUNDERSTORMS THIS AFTERNOON ALONG THE BLUE
RIDGE...EASTWARD INTO THE WESTERN DC SUBURBS AND PIEDMONT OF NORTH
CENTRAL VIRGINIA WILL HAVE THE POTENTIAL FOR LOCALLY DAMAGING
WINDS AND LARGE HAIL. THE MOST PROBABLE TIME FOR THIS ACTIVITY IS
BETWEEN 2 PM AND 6 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL STALL OVER THE MID ATLANTIC THROUGH THE
WEEKEND. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THIS BOUNDARY THROUGH SUNDAY. A FEW OF THE STORMS
MAY BECOME SEVERE...AND WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WIND GUSTS AND LARGE HAIL. HEAVY DOWNPOURS...ALONG WITH
SLOW STORM MOVEMENT...COULD LEAD TO SOME LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jul 4, 3:40 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
440 PM EDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND GST     1 E REMINGTON           38.53N 77.79W
07/04/2008  E60 MPH          FAUQUIER           VA   TRAINED SPOTTER

            ESTIMATED GUSTS OF AT LEAST 60 MPH AND PEA SIZE HAIL

&&

MKRAMAR
Local storm report, Jul 4, 4:10 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 PM EDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             2 ENE HEFLIN            38.50N 77.54W
07/04/2008  E0.75 INCH       STAFFORD           VA   PUBLIC

            TORRENTIAL RAIN...GUSTY WINDS AND HAIL UP TO PENNY SIZE

&&

MKRAMAR
Local storm report, Jul 4, 4:30 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
530 PM EDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             4 N STAFFORD            38.48N 77.40W
07/04/2008  E0.88 INCH       STAFFORD           VA   PUBLIC

&&

KRAMAR
Local storm report, Jul 4, 4:32 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
532 PM EDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     4 N STAFFORD            38.48N 77.40W
07/04/2008  E65 MPH          STAFFORD           VA   PUBLIC

            ESTIMATED WIND GUSTS 65 TO 70 MPH...RELOCATED HEAVY ITEMS
            FROM REPORTERS PORCH

&&

KRAMAR
Special weather statement, Jul 4, 4:38 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
538 PM EDT FRI JUL 4 2008

DCZ001-MDZ013-016-VAZ053-054-042215-
DISTRICT OF COLUMBIA DC-PRINCE GEORGES MD-CHARLES MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
538 PM EDT FRI JUL 4 2008

...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA...
ARLINGTON...PRINCE GEORGES...CHARLES AND FAIRFAX COUNTIES...

AT 538 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NEWINGTON...MOVING EAST AT 28 MPH.

THIS STORM WILL PRODUCE VERY HEAVY RAINFALL AND FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES. IN ADDITION...THIS STORM WILL BE CAPABLE
OF PRODUCING SMALL HAIL AND WIND GUSTS TO 45 MPH.

THE COMMUNITIES OF FRANCONIA...FORT BELVOIR...MOUNT VERNON...HYBLA
VALLEY...BELLE HAVEN...TANTALLON...FRIENDLY...CLINTON AND CHELTENHAM
WILL BE AFFECTED BY THIS STORM.

BJL/PELOQUIN
Local storm report, Jul 4, 4:59 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
559 PM EDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND DMG     2 WNW LAHORE            38.21N 78.01W
07/04/2008                   ORANGE             VA   EMERGENCY MNGR

            TREE DOWN AT INTERSECTION OF MOUNTAIN TRACK RD AND
            MONROVIA RD

&&

KRAMAR

The radar

The Sterling radar (KLWX), 54 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Charles

When
July 4, 5:20 PM EST
Where
Charles County, Mason Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.580, -77.120

Charles County Emergency Management reported trees down in Mason Springs.

Thunderstorm Wind, Calvert

When
July 4, 5:49 PM EST to 5:51 PM EST
Where
Calvert County, 1.59 mi SSW of Buena Vista to 1.64 mi SSW of Buena Vista
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.510, -76.664

Calvert County Emergency Management reported that a roof of a trailer was blown off west of Prince Frederick. Another trailer collapsed on Hallowing Lane.

Hail, Calvert

When
July 4, 5:56 PM EST
Where
Calvert County, 1.28 mi ESE of Barstow
Measured
0.75 in hail
Reported by
Public
Coordinates
38.520, -76.600

Penny-size hail was reported near Prince Frederick.

Thunderstorm Wind, Calvert

When
July 4, 6:08 PM EST
Where
Calvert County, 0.69 mi N of St Leonard
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.480, -76.500

Calvert County Law Enforcement reported a tree down on a house in the Western Shores area of St. Leonard.

Thunderstorm Wind, Calvert

When
July 4, 6:12 PM EST
Where
Calvert County, 1.08 mi W of Lusby
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.420, -76.470

Calvert County Emergency Management reported trees down in Lusby.

Lightning, Calvert

When
July 4, 6:25 PM EST
Where
Calvert County, 0.93 mi NNW of Port Republic
Property damage
$20,000
Reported by
Newspaper
Coordinates
38.513, -76.534

A local newspaper reported that lightning sparked an attic fire on Parkers Creek Road in Port Republic.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117856, 117845, 117834, 117848, 117850, 117862.